Bandwidth limitations of impedance matched ideal dipoles

Arto Hujanen, Jan Holmberg, Johan Sten (Corresponding Author)

    Research output: Contribution to journalArticleScientificpeer-review

    32 Citations (Scopus)


    Using circuit theory and Chu's network representations of the wave impedance of the lowest spherical multipole field, the Ideal dipole, an explicit expression is derived for the upper limit for the impedance bandwidth obtainable for an ideal, lossless, linearly polarized antenna. The expression embodies the network character of an ideal antenna and its role in the guidance of energy between the feed point and the free-space interface, making it more appropriate as a reference than the theoretical radiation quality factor (Q). Moreover, practical antennas do not always manifest a clear single-pole behavior, undermining the basic assumption of a reciprocal relation between Q and the bandwidth.
    Original languageEnglish
    Pages (from-to)3236 - 3239
    Number of pages4
    JournalIEEE Transactions on Antennas and Propagation
    Issue number10
    Publication statusPublished - 2005
    MoE publication typeA1 Journal article-refereed


    • bandwidth
    • impedance matching
    • small antenna
    • spherical multipole
    • antennas
    • Q-factor
    • antenna feeds
    • antenna radiation patterns
    • broadband antennas
    • circuit theory
    • electromagnetic wave polarisation
    • wave impedance
    • linear polarization
    • feed point


    Dive into the research topics of 'Bandwidth limitations of impedance matched ideal dipoles'. Together they form a unique fingerprint.

    Cite this